CSN Login
Members Online: 12

Decision on Clinicals

JuleG
Posts: 3
Joined: Feb 2004

My Dad (age 72) was diagnoswed with GBM IV on January 26. The doctors recomended Temodar. Surgery is not an option. A second opinion at Sloan Kettering has introduced us to two clinical trials, Poly ICLC and R115777. Both will be combined with radiation. We are working toward a decision. Any thoughts, insights, expectations, will be very much appreciated.

TAremote's picture
TAremote
Posts: 57
Joined: Nov 2003

Sorry to hear your Dad was dx with GBM. I also have GBM stage 4. Was dx in July 2003. I don't know what the trials are that you are looking at. But I can say that Temadar is a good drug, at least for me. I had a resection Oct 21st, then had 6 weeks of radiation andat the same time chemo which was temadar. Since then I have had 4 rounds of temadar. They removed 80% of the tumor during the operation. On my last MRI Jan 2, 2004, the tumor showed no new growth. Where is the tumor located in your Dad?? If you have a lot of trust in your onocologist, you should ask them what they think about the two trials introduced to you. I would also get a second opinion on the diag, and treatment. If nothing else, just to confirm what you have been told.
I wish you good luck. Stay Strong, and keep a positive attitude.

If I can help, please let me know.

God Bless.
Tom

JuleG
Posts: 3
Joined: Feb 2004

Tom,
Thanks for the reply. News today was that the trials are no longer an option due to prostate cancer radiation 28 months ago. The oncologist is still optimistic about starting radiation with a follow-on of Temadar. There is still some hope of other clinicals, if necessary, after the radiation. His tumor is in the front left lobe. Not a good place for resection and too spread for gamma knife. How are the side effects from the temadar and radiation? They have talked about memory loss and fatigue being the at the top of the list.

I am encouraged by your progress and great attitude. Thanks.

Steven

TAremote's picture
TAremote
Posts: 57
Joined: Nov 2003

Steven, I had 30 radiation treatments along with Chemo (temadar). The radiation can cause you to get a little tired, usually towards the end of the week, but Sat and Sun you get some strength back. The temadar, which I have completed 4 rounds of it have caused no side effects. I also take 3 meds to keep me from getting sick. So far so good. The effects ot this type of tumor are, it can grow at a fairly fast rate, and in doing so, creates it own dead cells, along with the dead cells the radiation creates, you get some build up of dead cells that can cause swelling. That happened with me. So, I had to increase my steriods to reduce the swelling, which was causing headaches and dizziness. Those symptons are now gone. Not sure if I mentioned it , but my tumor is on the occipitial lode, which is your vision, but has also effected my short term memory, and cognitive thinking. The Gamma Knife is not an option for me at this time. This kind of tumor has fingers that go out from the core, and the gamma knife is a very focused high dosage of radiation, which would aim and the bulk of the tumor.
I think you and your Dad are doing the right thing. Radiation, and at the same time Chemo (temadar) during the rad treatment. The way I looked at it was, Do as much as I can, and as fast as I can to get this thing under control.
Remember, you and your Dad are in control of the nest steps. I choose my treatments. But that was after hearing what my Dr.s had to say.. Remember they are on your team, and should work with you as a team...

God Bless

Tom.

Hope this helped.. Keep me posted on what happens.
Also, join the chat. Lots of support and friends are there.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network